Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 176, NWS Wichita, KS

June 4, 2011Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2011, 5:06 PM CDT for Marion County, Kansas. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2011, 5:06 PM CDT (22:06 UTC)
Expired
Jun 4, 2011, 5:35 PM CDT
In force
29 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Marion County, KS

The radar

The Wichita radar (KICT), 83 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2011-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2011-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1316 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

727 
WUUS53 KICT 042206
SVRICT
KSC115-042235-
/O.NEW.KICT.SV.W.0176.110604T2206Z-110604T2235Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
506 PM CDT SAT JUN 4 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MARION COUNTY IN CENTRAL KANSAS...

* UNTIL 535 PM CDT

* AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DAMAGING WINDS 60 MPH. THIS STORM WAS LOCATED NEAR      
  PEABODY...OR 11 MILES SOUTH OF MARION...AND MOVING   NORTHEAST AT  
  25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARION...BURNS AND FLORENCE.

LAT...LON 3835 9682 3834 9684 3809 9684 3809 9715
      3827 9716 3836 9706 3844 9683
TIME...MOT...LOC 2206Z 236DEG 21KT 3821 9706
WIND...HAIL 60MPH 1.00IN

$$

KLEINSASSER
1 follow-up statement
926 
WWUS53 KICT 042232
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
532 PM CDT SAT JUN 4 2011

KSC115-042241-
/O.EXP.KICT.SV.W.0176.000000T0000Z-110604T2235Z/
MARION KS-
532 PM CDT SAT JUN 4 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARION COUNTY
WILL EXPIRE AT 530 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY...HOWEVER SMALL HAIL...GUSTY WINDS AND HEAVY RAIN ARE STILL 
POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3835 9682 3834 9684 3809 9684 3809 9715
      3827 9716 3836 9706 3844 9683
TIME...MOT...LOC 2231Z 236DEG 21KT 3829 9690

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:58 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jun 4, 2:58 PM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
258 PM CDT SAT JUN 4 2011

.DISCUSSION...

TONIGHT:
FAIRLY STAGNANT WEATHER PATTERN. UPPER LEVEL HIGH
PRESSURE RIDGE CENTERED OVER THE SOUTHEAST U.S. TO THE WEST....AN
UPPER LEVEL STORM SYSTEM MOVING ONTO THE CALIFORNIA COAST. BETWEEN
THESE 2 SYSTEMS...SUB-TROPICAL MOISTURE RIDING UP FROM THE
SOUTHERN ROCKIES INTO THE CENTRAL PLAINS....WITH A BAND OF MID-
LEVEL MOISTURE EVIDENT FROM NORTHEASTERN NEW MEXICO...ACROSS
NORTHERN KANSAS AND NEBRASKA EASTWARD INTO THE EASTERN GREAT
LAKES. THE MID LEVEL MOISTURE COMBINED WITH A COLD FRONT THAT
EXTENDED ACROSS CENTRAL KANSAS INTO NORTHERN MISSOURI AND
AFTERNOON HEATING WILL BE THE FOCUS FOR A FEW SHOWERS AND
THUNDERSTORMS MAINLY NORTH OF A HUTCHINSON TO MARION LINE THIS
AFTERNOON AND INTO THIS EVENING. THINK THE CHANCES FOR ANY
THUNDERSTORMS WILL WANE A FEW HOURS AFTER SUNSET SINCE THE MID-
LEVEL SUPPORT IS JUST NOT THAT STRONG.

SUNDAY THROUGH WEDNESDAY:
NO SIGNIFICANT DAY TO DAY CHANGES ANTICIPATED. UPPER LEVEL RIDGE
WILL CONTINUE TO DOMINATE THE SOUTHEASTERN THIRD OF THE U.S. WITH A
LOW PRESSURE TROF THROUGH THE WESTERN U.S. AND SOUTHWEST FLOW FROM
THE SOUTHERN ROCKIES INTO THE NORTHERN PLAINS. TEMPERATURES WILL
CONTINUE TO BE MORE LIKE LATE JULY INTO AUGUST RATHER THAN EARLY
JUNE WITH HIGHS IN THE 90S  AND LOWS AROUND 70. DON'T SEE MUCH HOPE
FOR PRECIPITATION AS THE MAIN ENERGY WILL STAY TO THE WEST AND NORTH
WHERE THE SUBTROPICAL MOISTURE IS MORE PRONOUNCED. WILL REMAIN
BREEZY AS THE SOUTHWEST FLOW WILL MAINTAIN THE LEE TROF AND DECENT
GRADIENT OVER THE FORECAST AREA.

THURSDAY THROUGH SATURDAY:
THURSDAY THE UPPER RIDGE BEGINS BREAKING DOWN AS THE UPPER TROF
MOVES EAST TOWARD THE GREAT BASIN REGION. MODELS ARE CONSISTENT WITH
TAKING A FRONTAL BOUNDARY AND MOVING IT TOWARD CENTRAL KANSAS WITH
CHANCES OF THUNDERSTORMS FOR THAT AREA INTO THURSDAY THEN SPREADING
THOSE CHANCES INTO SOUTHEAST KANSAS BY FRIDAY MORNING. FOR FRIDAY
AND INTO SATURDAY THE SURFACE BOUNDARY STAYS IN THE AREA BUT BEYOND
THAT NOT MUCH IN THE WAY OF ANY STRONG DYNAMICS. WITH THE BOUNDARY
IN THE AREA WILL MAINTAIN SOME SMALL POPS ESPECIALLY IN OUR WESTERN
COUNTIES BUT CONFIDENCE IS NOT HIGH FOR MEASURABLE RAINFALL TO
OCCUR.

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

MAIN AVIATION FORECAST CONCERN WILL BE SHOWERS OVER CENTRAL KS THIS
AFTERNOON THROUGH THE EVENING HOURS.

WEAK COLD FRONT EXTENDS FROM NORTHEAST KS INTO THE WEST CENTRAL
PORTION OF THE STATE. MEANWHILE DIRTY SW MID AND UPPER FLOW REMAINS
OVER THE HIGH PLAINS WITH WATER VAPOR IMAGERY SHOWING NUMEROUS WEAK
IMPULSES EMBEDDED INTO THE FLOW. THIS WILL CONTINUE TO RESULT IN
SOME SHOWERS OVER CENTRAL KS WITH BASES GREATER THAN 10,000FT. AT
THIS TIME FEEL THAT THE EXTENSIVE MID AND HIGH CLOUDS SHOULD KEEP
THE AIRMASS CAPPED ALONG THE SURFACE BOUNDARY FOR THE REMAINDER OF
THE AFTERNOON. THEREFORE CONFIDENCE IS HIGH THAT VFR CONDITIONS WILL
REMAIN OVER THE FORECAST AREA THROUGH THIS TAF PERIOD AND LIKELY
LONGER.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    71 100  71  98 /  10   0   0   0
HUTCHINSON      69  99  70  98 /  10   0   0   0
NEWTON          70  99  71  98 /  10   0   0   0
ELDORADO        71  98  71  98 /  10   0   0   0
WINFIELD-KWLD   71 102  72  98 /  10   0   0   0
RUSSELL         66  97  67  98 /  30   0   0   0
GREAT BEND      67  99  68  98 /  20   0   0   0
SALINA          68  97  69  97 /  20   0   0   0
MCPHERSON       69  99  70  98 /  10   0   0   0
COFFEYVILLE     71  96  72  97 /  10   0   0   0
CHANUTE         71  95  71  96 /  10   0   0   0
IOLA            71  94  71  95 /  10   0   0   0
PARSONS-KPPF    71  96  71  96 /  10   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LAWSON/ELDER
Hazardous weather outlook, Jun 4, 4:14 PM CDT, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT SAT JUN 4 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-052030-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
414 PM CDT SAT JUN 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

MINOR RIVER FLOODING WILL CONTINUE ALONG THE SALINE RIVER AND SALT
CREEK IN CENTRAL KANSAS TONIGHT. PLEASE REFER TO THE LATEST RIVER
AND AREAL FLOOD WARNINGS FOR ADDITIONAL DETAILS.

SCATTERED THUNDERSTORMS ARE POSSIBLE INTO THIS EVENING OVER CENTRAL
KANSAS...MAINLY ALONG AND WEST OF A HUTCHINSON TO MARION LINE. A FEW
OF THE THUNDERSTORMS MAY BE STRONG WITH BOTH SMALL HAIL AND WINDS
AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HEAT INDICES OF 100 TO 104 ARE POSSIBLE IN EXTREME SOUTH-CENTRAL
KANSAS SUNDAY AFTERNOON AND IN EXTREME SOUTHEAST KANSAS MONDAY
AFTERNOON.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE ALL AREAS THURSDAY
NIGHT THEN AGAIN FRIDAY NIGHT MAINLY WEST OF HARPER TO MARION
LINE. ACROSS CENTRAL KANSAS A FEW OF THE THUNDERSTORMS WILL BE
CAPABLE OF BOTH SMALL HAIL AND WINDS AROUND 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jun 4, 4:30 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
430 PM CDT SAT JUN 4 2011

KSZ052-042200-
MARION-
430 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 424 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
SEVERAL STRONG THUNDERSTORMS ACROSS MARION COUNTY...MOVING NORTHEAST
AT 20 MPH.

PEA SIZE HAIL AND 40 TO 50 MPH WINDS WILL BE POSSIBLE WITH THESE
STORMS...ALONG WITH BRIEF HEAVY RAIN.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KLEINSASSER
Special weather statement, Jun 4, 4:34 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
434 PM CDT SAT JUN 4 2011

KSZ068-042205-
HARVEY-
434 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 429 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS FROM NEAR SEDGWICK...NORTHEAST TOWARD NEWTON.
THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS...ALONG WITH BRIEF HEAVY RAIN.

SEVERE WEATHER IS NOT ANTICIPATED.

KLEINSASSER
Special weather statement, Jun 4, 4:43 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
443 PM CDT SAT JUN 4 2011

KSZ052-042215-
MARION-
443 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HILLSBORO...OR 10 MILES WEST OF
MARION...AND MOVING NORTHEAST AT 20 MPH. OTHER STRONG THUNDERSTORMS
WERE LOCATED NEAR LINCOLNVILLE...ALSO MOVING NORTHEAST.

PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

THE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

KLEINSASSER
Local storm report, Jun 4, 4:50 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT SAT JUN 04 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             HILLSBORO               38.35N 97.20W
06/04/2011  E0.88 INCH       MARION             KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MOSTLY PEA SIZED HAIL WITH A FEW
            AS LARGE AS A NICKEL.

&&

VJP
Special weather statement, Jun 4, 4:50 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
450 PM CDT SAT JUN 4 2011

KSZ068-042215-
HARVEY-
450 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARVEY COUNTY...

AT 448 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS FROM NORTH OF BENTLEY...NORTHEAST THROUGH
NEWTON AND WALTON...MOVING NORTHEAST AT 15 MPH.

PEA TO DIME SIZE HAIL...AND WINDS UP TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

SEVERE WEATHER IS NOT ANTICIPATED.

KLEINSASSER
Special weather statement, Jun 4, 5:00 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
500 PM CDT SAT JUN 4 2011

KSZ052-042230-
MARION-
500 PM CDT SAT JUN 4 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MARION COUNTY...

AT 458 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR PEABODY...OR 11 MILES SOUTH OF
MARION...AND MOVING NORTHEAST AT 20 MPH. OTHER STRONG STORMS WERE
LOCATED NORTHWEST OF MARION.

PENNY TO NICKEL SIZE HAIL...AND WINDS UP TO 55 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.